Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 10:37 PM CDT for Foster County, Wells County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 10:37 PM CDT (03:37 UTC)
- Expired
- Aug 8, 2002, 11:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Foster County, ND, Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:02 PM CDT | Thunderstorm Wind 52 E | Harvey, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
614 WUUS53 KBIS 090337 SVRBIS NDC031-103-090430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1037 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1130 PM CDT * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HARVEY TO 8 MILES SOUTH OF CARRINGTON...OR FROM 56 MILES SOUTHWEST OF DEVILS LAKE TO 35 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CARRINGTON AT 1045 PM CDT BARLOW...HEIMDAL AT 1100 PM CDT HAMBERG AT 1105 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4777 10001 4735 9916 4749 9878 4782 9967 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 08 2002 A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500 MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN. THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION. THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION. .BIS...NONE. LM
In the hours before
Local storm report, Aug 8, 8:41 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM NEW SALEM ND 59 MPH TSTM GUST
08/08/02 MORTON REPORTED BY APRS
EQUIPMENT.Local storm report, Aug 8, 8:49 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM FLASHER ND 60 MPH TSTM GUST
08/08/02 MORTON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 9:19 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM LINTON ND NON TSTM WINDS
08/08/02 EMMONS 50 MPH NON TSTM WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SMALL BRANCES DOWN.
0905 PM STRASBURG ND 60 MPH TSTM GUST
08/08/02 EMMONS REPORTED BY STORM
SPOTTER. SOME LARGE
BRANCHES DOWN.
0906 PM 10 SW GARRISON ND 70 MPH TSTM GUST
08/08/02 MCLEAN REPORTED BY PUBLIC.
ESTIMATED WIND 70 MPH
SHOCK THE HOUSE.Local storm report, Aug 8, 9:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM GARRISON ND 80 MPH TSTM GUST
08/08/02 MCLEAN REPORTED BY EMERGENCY
MANAGEMENT. MARBLE
SIZE HAIL.Local storm report, Aug 8, 10:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM ST ANTHONY ND 65-70 MPH TSTM GUST
08/08/02 MORTON REPORTED BY COOPERATIVE
OBSERVER.
0930 PM WISHEK ND 55-60 MPH TSTM GUST
08/08/02 MCINTOSH LARGE TREE BRANCHES
DOWN. REPORTED BY STORM
SPOTTER.
0950 PM ASHLEY ND 60 MPH TSTM GUST
08/08/02 MCINTOSH TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 8, 10:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM PETTIBONE ND 60 MPH TSTM GUST
08/08/02 KIDDER REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Aug 8, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 59 min |
| Aug 8, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Aug 8, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Aug 8, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 54 min |
| Aug 8, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 60 min |
| Aug 8, 9:57 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 63 min |
| Aug 8, 11:37 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.